Alert archive / Wyoming / High Wind Watches in 2012

High Wind Watch 31, NWS Riverton, WY

December 3, 2012Park County, Wyoming

NWS Riverton, WY issued this high wind watch at Dec 3, 2012, 2:59 PM MST for Park County, Wyoming. It took effect at Dec 4, 2012, 2:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 3, 2012, 2:59 PM MST (21:59 UTC)
In effect from
Dec 4, 2012, 2:00 PM MST
Expired
Dec 4, 2012, 1:55 AM MST
In force
Issued by
NWS Riverton, WY

County Park County, WY

The radar

The Billings radar (KBLX), 167 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 10.0 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2012-12-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2012-12-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2519 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

083 
WWUS75 KRIW 032159
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
259 PM MST MON DEC 3 2012

...ANOTHER PACIFIC STORM MAY BRING HIGH WINDS TO THE CODY
FOOTHILLS TUESDAY AFTERNOON AND TUESDAY NIGHT...

.ANOTHER PACIFIC STORM MAY BRING HIGH WINDS TO THE CODY
FOOTHILLS TUESDAY AFTERNOON AND TUESDAY NIGHT.

WYZ003-040900-
/O.NEW.KRIW.HW.A.0031.121204T2100Z-121205T1200Z/
CODY FOOTHILLS-
INCLUDING THE CITIES OF...CODY...MEETEETSE
259 PM MST MON DEC 3 2012

...HIGH WIND WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH LATE
TUESDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM TUESDAY AFTERNOON THROUGH LATE
TUESDAY NIGHT. 

* SUMMARY AND TIMING...HIGH WINDS MAY DEVELOP DURING THE AFTERNOON
  TUESDAY. HIGH WINDS COULD OCCUR THROUGH TUESDAY NIGHT. THE
  STRONGEST WINDS ARE EXPECTED IN THE CLARK AREA AND THE CANYONS
  WEST AND SOUTHWEST OF CODY. 

* WIND...35 TO 45 MPH WITH GUSTS TO 65 MPH.

* IMPACTS...TRAVEL WITH LIGHT WEIGHT AND HIGH PROFILE VEHICLES MAY
  BECOME DIFFICULT ESPECIALLY IN AREAS OF CROSS WINDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...A HIGH WIND WATCH MEANS CONDITIONS ARE FAVORABLE FOR A
HAZARDOUS HIGH WIND EVENT IN AND CLOSE TO THE WATCH AREA. 

THE LATEST ROAD CONDITIONS PROVIDED BY THE WYOMING DEPARTMENT OF
TRANSPORTATION ARE AVAILABLE BY CALLING 5-1-1 OR ON THE INTERNET
AT WYOROAD.INFO.

&&

$$
1 follow-up statement
622 
WWUS75 KRIW 040855
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
155 AM MST TUE DEC 4 2012

...ANOTHER PACIFIC STORM WILL BRING HIGH WINDS TO THE CODY
FOOTHILLS THIS AFTERNOON AND TONIGHT...

.ANOTHER PACIFIC STORM WILL BRING HIGH WINDS TO THE CODY
FOOTHILLS THIS AFTERNOON AND TONIGHT.

WYZ003-042300-
/O.UPG.KRIW.HW.A.0031.121204T2100Z-121205T1200Z/
/O.NEW.KRIW.HW.W.0032.121204T2100Z-121205T1200Z/
CODY FOOTHILLS-
INCLUDING THE CITIES OF...CODY...MEETEETSE
155 AM MST TUE DEC 4 2012

...HIGH WIND WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 5 AM
MST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 5 AM MST
WEDNESDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* SUMMARY AND TIMING...LOCALLY STRONG WINDS CAN BE EXPECTED EARLY
  THIS MORNING. HOWEVER...MORE WIDESPREAD HIGH WINDS WILL DEVELOP
  DURING THE AFTERNOON TODAY. HIGH WINDS WILL OCCUR THROUGH
  TONIGHT. THE STRONGEST WINDS ARE EXPECTED IN THE CLARK AREA AND
  THE CANYONS WEST AND SOUTHWEST OF CODY.

* WIND...35 TO 45 MPH WITH GUSTS TO 65 MPH.

* IMPACTS...TRAVEL WITH LIGHT WEIGHT AND HIGH PROFILE VEHICLES
  WILL BECOME DIFFICULT ESPECIALLY IN AREAS OF STRONG CROSS WINDS.
  TRAVEL WILL LIKELY BECOME ESPECIALLY DIFFICULT NEAR MILE MARKER
  121 ALONG HIGHWAY 120.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF
58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

THE LATEST ROAD CONDITIONS PROVIDED BY THE WYOMING DEPARTMENT OF
TRANSPORTATION ARE AVAILABLE BY CALLING 5-1-1 OR ON THE INTERNET
AT WYOROAD.INFO.

&&

$$

LIPSON

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind watch went out at Dec 3, 11:16 AM MST, 3 hours 43 minutes earlier.

Area forecast discussion, Dec 3, 11:16 AM MST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1116 AM MST MON DEC 3 2012

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT

IT WILL BE MUCH CALMER TODAY AS HIGH PRESSURE BUILDS IN FROM THE
WEST. TEMPERATURES ARE MUCH COOLER BEHIND THE FRONT THAT SWEPT
THROUGH LAST NIGHT...WHICH MAY CREATE SLICK ROADS ACROSS THE WEST
AND OVER THE HIGHER ELEVATIONS AS AREAS OF RAIN AND VERY WET SNOW
FINALLY FREEZE. OTHERWISE...WINDS WILL REMAIN GUSTY IN A FEW AREAS
THIS MORNING...PREVENTING FOG FORMATION IN THE VALLEYS AND KEEPING
THE LOW ELEVATIONS WELL MIXED. THESE WINDS WILL DROP OFF
DRAMATICALLY BEFORE NOON WITH ONLY A FEW GUSTS OVER 35 MPH ACROSS
THE HIGHER ELEVATIONS OF THE ABSAROKAS AND WIND RIVER RANGE.

THE NEXT SYSTEM THEN APPROACHES FOR TUESDAY AND INTO WEDNESDAY.
ADVISORY LEVEL SNOW IS POSSIBLE ACROSS THE WESTERN MOUNTAINS WITH
THIS SYSTEM...BUT WITH ITS ORIGINS IN THE PACIFIC AND WARM
SOUTHWEST FLOW AHEAD OF THE MAIN TROUGH...THIS SYSTEM WILL ALSO BE
ON THE WARM SIDE AND WILL HAVE SNOW LEVELS ABOVE 7500 FEET AGAIN.
DETAILS ARE STILL MUDDY HOWEVER THIS FAR OUT. EAST OF THE
DIVIDE...EXPECT A RETURN OF DRY WEATHER WITH ABOVE NORMAL
TEMPERATURES ALONG WITH WINDY CONDITIONS WITH THE PRESSURE
GRADIENT TIGHTENING BETWEEN THE PACIFIC SYSTEM AND HIGH PRESSURE
TO THE EAST.

.LONG TERM...THURSDAY THROUGH MONDAY
A SHORTWAVE IN THE WEST NORTHWEST FLOW SHOULD PUSH QUICKLY ACROSS
THE NORTHERN ROCKIES IN THE LATE THURSDAY/FRIDAY TIME FRAME. THE
BEST SHOT AT PRECIPITATION SHOULD BE ACROSS THE WEST...AND OVER THE
NORTH NEAR A WEAK FRONTAL BOUNDARY ALREADY IN PLACE. PRECIPITATION
AMOUNTS ARE EXPECTED TO BE LIGHT WITH THIS SYSTEM...AND SHOULD BE
MAINLY SNOW EVEN IN THE LOWER ELEVATIONS.

MEDIUM RANGE MODELS ARE COMING INTO BETTER AGREEMENT WITH SOME
ARCTIC AIR PLUNGING INTO THE COWBOY STATE SATURDAY NIGHT AND
SUNDAY...AS A TROUGH DIGS INTO THE WEST/CENTRAL CONUS. THE ECMWF
REMAINS FARTHER EAST WITH INITIAL DIGGING OF THIS TROUGH AND REMAINS
MORE PROGRESSIVE WITH IT THAN THE 00Z GFS. HOWEVER...BOTH SOLUTIONS
BRING IN ARCTIC AIR IN THE SATURDAY NIGHT/SUNDAY TIME FRAME. THE
ECMWF IS DRIER THAN THE GFS WITH AN EMPHASIS ACROSS THE
NORTHWEST/NORTHERN MOUNTAINS IN A MOIST NORTHWEST FLOW...WHILE THE
GFS IS WETTER...ESPECIALLY EAST OF THE DIVIDE WHERE UPSLOPE AREAS
WOULD BE FAVORED SUNDAY/SUNDAY NIGHT. DUE TO THE CONTINUED LARGE
SPREAD IN SOLUTIONS...HAVE BROAD BRUSHED SLIGHT VALLEY/CHANCE
MOUNTAIN POPS FOR THE WEEKEND...AND HAVE CONTINUED THE TREND OF
COOLING TEMPERATURES.

&&

.AVIATION.../18Z ISSUANCE/

THERE WILL BE SOME MOUNTAIN OBSCURATIONS IN THE FAR WEST MOUNTAINS
TODAY AND TONIGHT ALONG WITH A FEW HIGHER ELEVATION FLURRIES...
OTHERWISE EXPECT VFR CONDITIONS THROUGH TONIGHT. A NEW STORM
SYSTEM WILL BRING SNOW BACK INTO THE FAR WEST BY TUESDAY AFTERNOON
WITH IFR CONDITIONS RETURNING TO THE MOUNTAINS ALONG WITH
WIDESPREAD MOUNTAIN OBSCURATION AND MVFR TO LOCALIZED IFR
CONDITIONS IN THE FAR WEST VALLEYS. WINDY AREAS WILL CONTINUE FROM
JEFFREY CITY TO CASPER AND ALONG THE EAST SLOPE OF THE ABSAROKAS
AND CODY FOOTHILLS TODAY THROUGH TUESDAY.

&&

.FIRE WEATHER...

TODAY WILL BE MUCH COOLER AND CALMER WITH JUST A FEW LIGHTER
BREEZES EXPECTED FROM ROCK SPRINGS TO CASPER AND OVER THE HIGHER
ELEVATIONS. BASIN INVERSIONS WILL BE FORMING TONIGHT WITH POOR
SMOKE DISPERSAL. MORE SNOW WILL BE POSSIBLE IN THE WESTERN
MOUNTAINS BEGINNING ON TUESDAY AFTERNOON AND LASTING THROUGH
THURSDAY. THIS NEXT SYSTEM WILL NOT HAVE AS MUCH MOISTURE WITH IT
AND IT WILL ALSO BE ON THE WARM SIDE WITH GUSTY WINDS AND HUMIDITY
DROPPING BELOW 30 PERCENT EAST OF THE DIVIDE.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...ALLEN
LONG TERM...WM
AVIATION...SKRBAC
FIRE WEATHER...ALLEN
Hazardous weather outlook, Dec 3, 4:00 AM MST, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
400 AM MST MON DEC 3 2012

WYZ001>020-022>030-041300-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
400 AM MST MON DEC 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY AND WEDNESDAY...SIGNIFICANT SNOWFALL POSSIBLE ACROSS THE FAR
WESTERN MOUNTAINS WITH PERIODS OF GUSTY WINDS EXPECTED EAST OF THE
DIVIDE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TEAM RIVERTON

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 3, 2:51 PM MSTWinter Storm WatchRIWFremont, Lincoln, Park, Sublette, Teton20 hr

Nearby

High Wind Watches in Wyoming, 2012Every high wind watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.